Amoxicillin and Risk of Hearing Loss: Analysis of Reported Cases Submitted to the WHO Global Database.
Background: Penicillins have never been associated with any form of hearing disorders. The Eritrean Pharmacovigilance Centre recently received two cases of hearing disorder (including one case of deafness) following the intake of amoxicillin capsules. This study was conducted to assess the causal link between amoxicillin and deafness.
Methods: Data mining was carried out in the WHO global database of individual case safety reports, VigiBase, and the Austin Bradford-Hill criteria were used to assess causality.
Results: A total of 94 cases of 'hearing disorders' related to amoxicillin were retrieved from VigiBase. Of these, 49 (52.1%) were reported as "deafness," and amoxicillin was marked as the sole suspected drug in 18 and the only drug administered in 13 cases. In the rest of the deafness cases (n=31), amoxicillin was concurrently administered with other drugs and reported as co-suspected. The median time to onset was three days and the outcome was marked as recovered (14), recovering (2), not recovered (16) and unknown (17). In five cases, deafness resolved following the withdrawal of amoxicillin.
Conclusion: There appears a causal association between amoxicillin and hearing loss that requires further substantiation with better epidemiologic studies.
|ジャーナル名||Drug, healthcare and patient safety|
|投稿者||Russom, Mulugeta; Afendi, Aziza; Ghebrenegus, Amon Solomon|
|組織名||Eritrean Pharmacovigilance Centre, National Medicines and Food Administration,;Asmara, Eritrea.;Biet-Mekae Community Hospital, Asmara, Eritrea.|